Together we will beat cancer

Donate

Stopping Tamoxifen after 5 years

24 Apr 2018 21:59

Hello I have not been on this site for a long time- it really helped on my cancer journey- the club no one wants to belong to!!!! I have recently stopped tamoxifen  reducing over a couple of weeks 20mgto 10 mgthen ran out so just stopped - I have had really bad hot flashes shessince- I wonder how long this will go on?? It’s been about six weeks??

Stopping Tamoxifen after 5 years

26 Apr 2018 18:43 in response to Afaith

Hello Afaith! 

Welcome back. It's great to hear that the forum really helped you during your journey and yes you're right, it's certainly the club that no one wants to belong to! But we're glad you felt able to pop back to see if you could connect with anyone who might be able to share their experiences of stopping Tamoxifen. 

I've had a search through the forum but unfortunately can't find any recent posts to link for you. I'm going to ask our team of nurses if they are able to respond with any information/links that might be helpful so hopefully you will hear from them in the next few days. 

Sending our best wishes
Jenn
Cancer Chat moderator

Stopping Tamoxifen after 5 years

27 Apr 2018 00:34 in response to Afaith

 

Hi,

I am so sorry to hear about the hot flushes you are having after stopping Tamoxifen.

I have had 2 bouts of cancer within a year of each other. The first was 8 years ago and I had a lumpectomy, followed by Tamoxifen for a year. When the second lump was discovered, I had a double mastectomy followed by Letrozole for 6 years.

I stopped taking the Tamoxifen overnight and went straight on to Letrozole. I had hot flushes when I was taking the Tamoxifen, so it was hard to say whether it was better or worse after I stopped. I went straight on to Letrozole and still have hot flushes now, even though I stopped taking the Letrozole in July, 2017.

When I was having trouble with the Tamoxifen at first, my breast care nurse advised me that some ladies found that Venlafaxine (a mild anti-depressant) sometimes helps to reduce the severity of the flushes. I only take a low dose, but I have found that it has helped.

I hope that things improve for you soon.

Please let us know how you get on. We are always here for you.

Kind regards,

Jolamine xx

Stopping Tamoxifen after 5 years

27 Apr 2018 07:39 in response to Afaith

Hi Afaith.

Welcome back allthough sorry to hear you are suffering the HOT FLUSH problem.

When I was havingtreatment for my prostate cancer I was hormone therapy (Zoladex) and boy did I suffer from hot flushes. Mrs B and I used to have a contest to see who had the most. I was at one stage winning hands down both for the Amount and also for the severity. I could be sitting quietly, when suddenly it was just as if someone had throwm a coupful of warm water over me. I had no warning. I can also tell you I got very little sympathy from Mrs B as she would say,"Now you know what we women have to go through". 

I was told It would take about a year for the hormone to fully flush out of my system but that eveyone is different. It has taken nearly five years but now I only get the odd one or two. 

Hope yours doesnt take that long. Take care and sending kind thoughts your way, Brian

 

Stopping Tamoxifen after 5 years

27 Apr 2018 08:08 in response to Afaith

Hi Afaith,

Nice to see you posting though like Brian sorry to read the reason behind your return to the forum. I do sympathise as regards the hot flushes (though mine not linked to cancer drugs).  Hope others who post and the nurses in due course will be able to offter some advice. Sending hugs to an old forum buddy. Jules54

 

 

 

Stopping Tamoxifen after 5 years

27 Apr 2018 12:07 in response to Afaith

Hello and thanks for your post.

I was sorry to learn about your situation. I belong to the nurse team and one of our moderators asked if we could post a reply to you.

It’s difficult to tell you how long you will experience these side effects as people tend to vary how long they last for. I’ve done a literature search but haven’t found any specific information that would be helpful to you. But on looking at some patient forums, it appears that women have experienced this to varying degrees.

I hope that there are some people here on the forum who can offer support about the side effects associated with stopping tamoxifen through their personal experience. If no-one posts here you could try posting on some other topic areas of the forum.

You may find it helpful to know that Breast Cancer Care have a forum and I’ve seen that some people have discussed their experience with stopping tamoxifen on there. You need to register on the site and I hope you find it helpful to find out how others have coped in a similar situation.

I hope this helps. Please give us a call if you want to talk this through. We are here Monday to Friday from 9am to 5pm and the number to ring is 0808 800 4040.

Best wishes,

Celene

Stopping Tamoxifen after 5 years

1 Jan 2019 22:52 in response to CRUK Nurse Celene

I was on tamoxifen for5 months I was so ill ,I saw you doctor he took me off them.i could hardly walk I would just cry for no reason ,I’ve got a very bad cough, I have had a mri scan that was clear now I’m going to have ct scan but I will not go on any more pills as I am 72 and I want to feel my old self again .

Stopping Tamoxifen after 5 years

2 Jan 2019 02:45 in response to garffy

 

Hi Garffy,

Welcome to our forum, although I'm sorry for the reason you're here.

It is unfortunate that you've had so many problems withTamoxifen. Have you got a date for your CT scan yet?

I hope that it is clear too.

Do let us know how you get on. We are always here for you.

Kind regards,

Jolamine xx

Stopping Tamoxifen after 5 years

17 May 2019 11:20 in response to CRUK Nurse Celene

Hi

I am also looking for some advice, I stopped taking my tamoxifen- a week ago after being on it for 5 years. I wasn’t given any advice from my oncologist about coming off it slowly so just stopped taking it. Over the last week I have been feeling increasingly poorly, very lethargic and completely lacking in energy as I have just come back from a lovely week away there really shouldn’t be any reason for how I am feeling and it just occurred to me that it could be related to stopping taking tamoxifen.

All and any advice or information would be very much appreciated.

Thsnk you in advance

 

Amanda 

Stopping Tamoxifen after 5 years

17 May 2019 16:26 in response to AmandaEL

 

Hi Amanda,

Welcome to our forum. I am sorry to hear about how you feel having stopped taking Tamoxifen. I outlined my experience above and, don't know of any problems associated with stopping. I doubt that this will be causing the problems you mention, as I understand that the Tamoxifen will stay in your body for some time after you stop taking it, although I'm not sure for exactly how long.

It might be an idea to contact your breast care nurse and ask her for advice. Please keep in touch and let us know how you get on. We are always here for you.

Kind regards,

Jolamine xx

Stopping Tamoxifen after 5 years

8 Jul 2019 20:38 in response to Jolamine

Hi there, 

I was just searching for some answers too! Hot flushes started when I was walloped with a chemical menopause when chemo started in  2008 and they've never stopped since! I've just stopped Tamoxifen after 10yrs of treatment as the ATLAS research suggests and my hot flushes are worse now than ever! Quite honestly I'm sick to the back teeth of them! It's vile! I'd really hoped they would ease once Tamoxifen ceased...  any advice so welcome. I'm 58 by the way and I'm sure I must be post menopausal by now? Any ideas from the nursing team? Thanks x 

Stopping Tamoxifen after 5 years

9 Jul 2019 14:29 in response to Kaz.T

 

Hi Kaz,

I am so sorry to hear about the hot flushes you are having after stopping Tamoxifen.

I am 12 years older than you and I have had 2 bouts of cancer within a year of each other. The first was 8 years ago and I had a lumpectomy, followed by Tamoxifen for a year. When the second lump was discovered, I had a double mastectomy followed by Letrozole for 6 years.

I stopped taking the Tamoxifen overnight and went straight on to Letrozole. I had hot flushes when I was taking the Tamoxifen, so it was hard to say whether it was better or worse after I stopped. I went straight on to Letrozole and still have hot flushes now, even though I stopped taking the Letrozole in July, 2017.

When I was having trouble with the Tamoxifen at first, my breast care nurse advised me that some ladies found that Venlafaxine (a mild anti-depressant) sometimes helps to reduce the severity of the flushes. I only take a low dose, but I have found that it has helped.

I hope that things improve for you soon.

Please let us know how you get on. We are always here for you.

Kind regards,

Jolamine xx

Stopping Tamoxifen after 5 years

9 Jul 2019 22:03 in response to Jolamine

Hi jolamine, 

This is really helpful, I'll look in to this with my gp. Thanks so much for your thoughtful reply. Please take care. 

Karen x 

Stopping Tamoxifen after 5 years

10 Jul 2019 01:12 in response to Kaz.T

 

Hi Kaz,

By all means have a chat with your GP, but you might find it more helpful to discuss this with your breast care nurse or consultant.

It was my specialist nurse who made these suggestions to me. They deal with the problems from treatment all the time, so are more up to date on what might help.

I hope that you find a solution soon.

Kind regards,

Jolamine xx

Stopping Tamoxifen after 5 years

10 Jul 2019 04:12 in response to Jolamine

Hi again, 

I'm not under the care of a breast care team these days, I was discharged years and years ago  All my care is  managed by my GP whom I have an excellent relationship with thank goodness!

Karen x